Tornadoes · United States · Texas · 2025
Unrated tornado, Perryton, Texas, September 8, 2025
This Unrated tornado ran 0.1 miles across Ochiltree County on September 8, 2025, touching down at 7:05 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- September 8, 2025
- Touchdown
- 7:05 PM CDT (00:05 UTC)
- Lifted
- 7:06 PM CDT (00:06 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ochiltree County
- Touchdown point
- 36.371, -100.815
- Lift-off point
- 36.370, -100.814
- Record number
- 2509081805-01
What the Weather Service recorded
Multiple supercell thunderstorms formed across the eastern Texas and Oklahoma Panhandles during the evening hours of September 8th. The overall environment was highly conducive for severe storm development, with hail as large as 3 to 3.5 inches in diameter being measured across portions of the eastern Panhandles. Due to the low level winds increasing after sunset, this allowed storms to have low level rotation which led to an increased threat for tornadoes throughout the rest of the evening. The severe thunderstorms tracked south across the eastern Texas Panhandle and Beaver county in the Oklahoma Panhandle and produced large to destructive hail and at least one known tornado. These storms were slow moving and also produced heavy rainfall that likely led to flash flooding, especially southeast of Perryton where multiple storms formed and tracked over the same location. Thunderstorm intensity diminished after midnight across the eastern Panhandles.
This tornado was video documented by local residents. It occurred in the location south of Loop 143 and north of County Road L, between County Road 15 and US Highway 83. It was on the ground briefly with no known damage associated with it.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS AMA issued a tornado warning for this county at 23:51 UTC, 14 minutes before the tornado touched down, in force until 00:30 UTC.
The county was under a severe thunderstorm watch, issued at 21:56 UTC and running to 05:53 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:56 UTC | 05:53 UTC | Severe Thunderstorm Watch | AMA |
| 22:46 UTC | 23:45 UTC | Severe Thunderstorm Warning | AMA |
| 23:25 UTC | 00:30 UTC | Severe Thunderstorm Warning | AMA |
| 23:51 UTC | 00:30 UTC | Tornado Warning | AMA |
| 00:11 UTC | 00:17 UTC | Flood Advisory | AMA |
| 00:17 UTC | 05:22 UTC | Flash Flood Warning | AMA |
| 00:21 UTC | 01:30 UTC | Severe Thunderstorm Warning | AMA |
| 00:46 UTC | 01:30 UTC | Tornado Warning | AMA |
| 00:53 UTC | 05:00 UTC | Flash Flood Warning | AMA |
| 01:25 UTC | 02:03 UTC | Severe Thunderstorm Warning | AMA |
| 02:26 UTC | 03:15 UTC | Severe Thunderstorm Warning | AMA |
| 03:32 UTC | 04:30 UTC | Severe Thunderstorm Warning | AMA |
| 04:10 UTC | 04:52 UTC | Severe Thunderstorm Warning | AMA |
| 05:22 UTC | 08:00 UTC | Flood Advisory | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Sep 8, 6:36 PM CDT, 29 minutes earlier. Its key messages:
- Issued at 1250 PM CDT Mon Sep 8 2025
- Thunderstorms, some could be severe, are possible for both today and tomorrow. Large hail and damaging winds are the primary hazards but a tornado is also possible with the storms today.
- High temperatures each day are forecast to be in the 80s to low 90s.
- Shower and thunderstorm chances may return this upcoming weekend.
Area forecast discussion, Sep 8, 6:36 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 636 PM CDT Mon Sep 8 2025 ...New AVIATION... .UPDATE... Issued at 459 PM CDT Mon Sep 8 2025 Scattered thunderstorms are developing across the northern Panhandles on the edge of a surface boundary that is moving south/southeast. These storms are in a prime environment that could quickly produce severe thunderstorms capable of large to very large hail and damaging wind gusts. A tornado or two also cannot be ruled out, with the higher potential later this evening. Due to the severe storm potential, a Severe Thunderstorm Watch has been issued for the central and eastern Panhandles through midnight tonight. Have made some minor edits to PoP grids to account for the ongoing storms and expected evolution of the system through the evening hours. Muscha && .KEY MESSAGES... Issued at 1250 PM CDT Mon Sep 8 2025 - Thunderstorms, some could be severe, are possible for both today and tomorrow. Large hail and damaging winds are the primary hazards but a tornado is also possible with the storms today. - High temperatures each day are forecast to be in the 80s to low 90s. - Shower and thunderstorm chances may return this upcoming weekend. && .SHORT TERM... (This evening through Tuesday night) Issued at 1250 PM CDT Mon Sep 8 2025 Satellite imagery early this afternoon depicts mostly clear skies across the Panhandles with a few areas of scattered clouds for the southeast and central Panhandles. The imagery also depicts wind shear across the area really well, as low level clouds are moving northerly and mid level clouds are moving easterly at this time. Tremendous uncertainty remains regarding the severe thunderstorm potential for later this afternoon into this evening. What is known right now is that there is subtle surface convergence as depicted by the wind field across the central Panhandles at this time. Keeping or even increasing that convergence will be paramount in generating any storms today as there is a distinct lack of upper level support for storms. The 08/12z HREF suite has also not helped build confidence in the location of storm development or if storms will even form given the large variety of potential solutions. With that being said, if any storms are able to form, they could quickly become severe with large to destructive hail and damaging wind gusts being the primary hazards. As low level shear increases late this afternoon into this evening aided by a 35-40 kt LLJ, a tornado will be possible with any isolated supercell thunderstorms. Again, this is a highly conditional threat but if any storms do form, they will need to be watched carefully. Sufficient moisture is forecast to remain in place for tomorrow and may allow for additional thunderstorm development across the region. A subtle shortwave may move over the region during peak heating tomorrow afternoon to allow isolated to scattered storms to form. The environment will remain conducive for storms to become strong to severe, with large hail and damaging winds being the primary hazards once again. MLCAPE values may be slightly lower than today, but with mid level temperatures being cool, large hail will still be possible. Some drier air will move in across the lower levels and at the surface so DCAPE values are forecast to be higher so damaging wind gusts may also accompany the large hail threat. Showers and storms may last into the late evening into the overnight hours but the severe threat should decrease through the night. Muscha && .LONG TERM... (Wednesday through next Sunday) Issued at 1250 PM CDT Mon Sep 8 2025 Even though upper level troughing will lift northeast across the Plains late this week, high pressure looks to remain in place over the Panhandles over the next week. This will lead to temperatures being fairly stagnant over the next week with daily highs in the 80s to low 90s. Shortwaves may continue to round the southern and eastern periphery of the broad H500 trough and may generate rain across portions of the Panhandles this week. Due to the wide range in model guidance, rain chances are around or below 10 percent through Friday afternoon. Friday night through this weekend, rain chances may start to rise for the Panhandles as the trough begins to move east and lift northeast. The base of the trough still looks to remain north of the region but PVA may still be able to generate some rainfall for the area this weekend. Muscha && .AVIATION... (00Z TAFS) Issued at 625 PM CDT Mon Sep 8 2025 We'll continue to monitor thunderstorm potential near the terminals over the next few hours, and amendments may be needed. Otherwise, winds will swing out of the southeast to southwest at 10-15 kts throughout the period with some mid to high level cloud decks. VFR conditions should prevail throughout the period. Harrel && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...05 LONG TERM....05 AVIATION...38
Hazardous weather outlook, Sep 8, 1:13 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 113 PM CDT Mon Sep 8 2025 OKZ001>003-TXZ001>020-317-090700- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 113 PM CDT Mon Sep 8 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this afternoon and evening, across the Panhandles. A few thunderstorms could be severe with large hail and damaging winds being the primary hazards. A tornado cannot be ruled out with any storms today as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances continue on Tuesday across the Panhandles. A few storms may become severe, with large hail and damaging winds being the primary hazards. Thunderstorm chances may return this weekend for portions of the Texas and Oklahoma Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Sep 8, 4:19 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
419 PM CDT Mon Sep 8 2025
TXZ001-082145-
Dallam TX-
419 PM CDT Mon Sep 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DALLAM COUNTY
THROUGH 445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Conlen, or 13 miles north of Dalhart, moving southeast
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3636 10243 3622 10216 3605 10240 3606 10246
3625 10259
TIME...MOT...LOC 2119Z 319DEG 9KT 3625 10246
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TLHSpecial weather statement, Sep 8, 4:50 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
450 PM CDT Mon Sep 8 2025
TXZ001-006-082215-
Hartley TX-Dallam TX-
450 PM CDT Mon Sep 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DALLAM AND NORTH
CENTRAL HARTLEY COUNTIES THROUGH 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Conlen, or 11 miles northeast of Dalhart, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dalhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3630 10234 3614 10216 3609 10216 3592 10246
3618 10263
TIME...MOT...LOC 2150Z 328DEG 10KT 3620 10240
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TLHLocal storm report, Sep 8, 5:54 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
554 PM CDT Mon Sep 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM Hail 1 E Dalhart 36.06N 102.50W
09/08/2025 M1.00 Inch Dallam TX Emergency Mngr
&&
BRMLocal storm report, Sep 8, 5:59 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
559 PM CDT Mon Sep 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail 3 E Dalhart 36.06N 102.47W
09/08/2025 M1.75 Inch Dallam TX Trained Spotter
Mostly nickel hail with some golf ball size
mixed in.
&&
BRMLocal storm report, Sep 8, 6:50 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
650 PM CDT Mon Sep 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 3 E Perryton 36.39N 100.75W
09/08/2025 E2.75 Inch Ochiltree TX Emergency Mngr
Baseball size hail was falling at the time
of the report.
&&
PAVThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
0.1 hours before the tornado, 150 km from the path. September 9, 2025.
- Mixed-layer CAPE
- 1888 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 2455 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
- 0-3 km lapse rate
- 8.9 K/km
The surface observations
Perryton/Ochiltree County Apt (PYX), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:15 UTC | 87.6 | 63.3 | 190° 13 kt | 19 | 1014.6 | |
| 22:35 UTC | 87 | 63.5 | 180° 14 kt | 22 | 1013.9 | |
| 22:55 UTC | 83.7 | 67 | 170° 17 kt | 22 | 1013.2 | |
| 23:15 UTC | 82.4 | 66.2 | 140° 21 kt | 25 | 1012.5 | |
| 23:35 UTC | 77.7 | 68 | 350° 13 kt | 1013.9 | ||
| 23:55 UTC | 74 | 68 | 90° 25 kt | 34 | 1014.2 | |
| 00:15 UTC | 77 | 67.3 | 130° 18 kt | 1013.5 | ||
| 00:35 UTC | ||||||
| 00:55 UTC | 73 | 67.3 | 170° 13 kt | 21 | 1014.2 | |
| 01:15 UTC | 70 | 64.8 | 170° 18 kt | 23 | 1014.9 | |
| 01:35 UTC | 71 | 66.2 | 160° 21 kt | 27 | 1014.9 | |
| 01:55 UTC | 70 | 65.5 | 150° 16 kt | 23 | 1015.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the touchdown began at 00:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:15 UTC | HAIL 1.75 | 1 E Perryton | Ochiltree, TX | Picture submitted on social media. |
| 23:35 UTC | HAIL 2.5 | 6 E Perryton | Ochiltree, TX | Picture on social media. Windshield had significant hail damage. |
| 23:42 UTC | HAIL 1.5 | 3 Se Perryton | Ochiltree, TX | Picture sent through social media. |
| 23:45 UTC | HAIL 2.75 | 3 E Perryton | Ochiltree, TX | Baseball size hail was falling at the time of the report. |
| 23:52 UTC | HAIL 3.5 | 4 E Perryton | Ochiltree, TX | |
| 00:00 UTC | HAIL 2.75 | 12 Sw Wolf Creek Park | Ochiltree, TX | Social media report. |
| 00:05 UTC | TORNADO | 2 S Perryton | Ochiltree, TX | Video of a tornado on the ground sent through social media. |
| 00:25 UTC | HAIL 1 | 1 Nne Wolf Creek Park | Ochiltree, TX | |
| 00:29 UTC | HAIL 2.5 | 5 Wnw Wolf Creek Park | Ochiltree, TX | Perryton Fire and Rescue reported the hail on social media. |
| 01:06 UTC | HAIL 1.25 | 8 Ssw Wolf Creek Park | Ochiltree, TX | |
| 01:36 UTC | HAIL 2.75 | 12 Sw Wolf Creek Park | Ochiltree, TX | Corrects previous hail report from 12 SW Wolf Creek Park. Social media report. |
| 02:15 UTC | HAIL 2.5 | 18 Nw Miami | Roberts, TX | Picture of multiple golf ball sized hail, and some tennis ball hail as well. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of September 8, 2025
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 8 | 5:57 PM CDT | Unrated | Harper, OK | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.